By continuing to use the site you agree to our Privacy & Cookies policy

Probiotic supplements ‘do not prevent’ antibiotic-diarrhoea in elderly

Incidences of diarrhoea do not appear to be effected by probiotic supplements given to elderly patients on antibiotics, a new study suggests.

Some previous research had suggested that the supplements might cut cases of antibiotic-associated diarrhoea (AAD), a common and sometimes life-threatening side effect of antibiotics for many elderly patients.

Prescribing probiotics for older patients on antibiotics has become routine in some institutions.

But a trial carried out by researchers led by Professor Stephen Allen, of Swansea University, on 3,000 people at five hospitals in south Wales and north-east England found the supplement did not appear to reduce the incidence of diarrhoea.

The research, published in The Lancet, found that about 10% in both the study and control groups reported AAD, its frequency and severity similar in both groups.

Professor Allen said: “Our study is by far the largest trial so far to assess the effects on AAD of so-called probiotics - which might better be termed microbial preparations, given the uncertainty over whether they are indeed beneficial to health - and the results do not support the use of these preparations to reduce rates of AAD in older inpatients.”

But the study’s authors pointed out that because there was a lack of understanding about the way antibiotics cause diarrhoea, the effects of microbial preparations on AAD could warrant further investigation.

It is thought antibiotics disrupt the body’s normal complement of so-called ‘friendly bacteria’ - the population of bacterial organisms known as ‘gut flora’ or ‘microbiome’ - which live in any healthy person’s digestive system.

It has been suggested that probiotic supplements might be able to reduce the incidence of AAD by restoring the gut flora to its normal constituency after disruption by antibiotics.

Are you able to Speak Out Safely? Sign our petition to put pressure on your trust to support an open and transparent NHS.

 

 

Readers' comments (1)

  • I agree, it used to be prescribed regularly on my ward. The only thing it did was prolong the episodes of diarrhoea. We had to give it because relatives had heard it was good for C-diff.

    Unsuitable or offensive?

Have your say

You must sign in to make a comment.

Related Jobs

Sign in to see the latest jobs relevant to you!

newsletterpromo